|Title||LEBERS HEREDITARY OPTIC NEUROPATHY WITH ASSOCIATED IV DRUG ABUSE|
|Author, Co-Author||Carol Zolkewitz-Rymer|
|Abstract|| BACKGROUND: Leber’s hereditary optic neuropathy (LHON) is a bilateral, maternally inherited, rare genetic disorder that can be classified as a microvascular disease based on clinical presentation. It is more commonly found in healthy young males. Key clinical signs include decreased visual acuity, visual field defects, circumpapillary telangiectatic microangiopathy and optic atrophy. Factors that may trigger the penetrance of LHON include heteroplasmy, secondary mutations, nutritional factors, metabolic disease and toxic exposure.
CASE REPORT(S). A nineteen-year-old male presented to the clinic complaining of gradual unilateral painless loss of vision, over the last four to six months, in his left eye. Pertinent history was significant for past intravenous drug use and occasional cigarette and alcohol consumption; otherwise the patient was relatively healthy. Initial findings included a unilateral central scotoma with corresponding sectoral optic atrophy and moderate vessel tortuosity, which was noted in both eyes. Subsequent examinations revealed involvement of his other eye and findings of bilateral circumpapillary telangiectasia.
CONCLUSIONS. A diagnosis of Leber’s hereditary optic neuropathy was made and the patient was educated on the course of the disorder and the genetic relationship. The patient was placed on vitamin therapy to include B12 injections, and was referred to vocational rehabilitation and low vision services. He currently is still under management and further testing is scheduled to include genetic lab work, color vision testing, electro-diagnostic testing, and a cardiac work up. It is likely that the potential manifestations of a LHON mutation was triggered by the neuro-toxic effects of his past drug history, and thereby the clinical signs and symptoms of the disorder emerged.
|Affiliation of Co-Authors|